Statin Use and Cataract Formation

According to the Canadian Journal of Cardiology, statin use may increase your risk for developing cataracts. Statins are a family of drugs that are used to lower cholesterol levels by inhibiting a specific enzyme called HMG-CoA reductase that is responsible for production of cholesterol in the liver. High cholesterol is associated with heart disease, so statins are effective for prevention and early treatment of cardiovascular disease. Like many prescription drugs, though, statins have some unwelcome side effects. Some of these adverse effects include muscle pain, muscle damage and increased risk for diabetes and cataracts.

To help determine the role that statins play in cataract formation, G.B. John Mancini, M.D., and colleagues of the University of British Columbia in Vancouver conducted a study to evaluate patients from Canada and the United States. The team analyzed patient information from the British Columbia Ministry of Health database between the years of 2000 and 2007 and the IMS LifeLink U.S. database between 2001 and 2011. Over 207,000 adults with cataracts and over 1.1 million adults without cataracts were evaluated in the study.

Among Canadian subjects who had used statins for at least a year, there was a 27 percent increased risk of developing cataracts that required surgery compared to subjects who had not taken statins. Among U.S. subjects, similar statin use increased the risk for cataracts by just 7 percent. However, the research team still found this statisticly significant (Source: MPR).

Dr. Mancini still recommends the use of statins, even with the increased risk for cataracts. He told Health Day, “The benefits of statins are far outweighed by ay small risk for cataract surgery. However, the indication for statin use should be solid from the outset and fully understood by patients."